Alert archive / North Dakota / Flash Flood Watches in 2007

Flash Flood Watch 1, NWS Bismarck, ND

April 21, 20074 counties in North Dakota

NWS Bismarck, ND issued this flash flood watch at Apr 21, 2007, 4:16 AM CDT for 4 counties in North Dakota. It took effect at Apr 21, 2007, 1:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2007, 4:16 AM CDT (09:16 UTC)
In effect from
Apr 21, 2007, 1:00 PM CDT
Expired
Apr 21, 2007, 10:52 PM CDT
In force
10 hr
Issued by
NWS Bismarck, ND
Flood severity
None

Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 102 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2720 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood watch went out at Apr 20, 3:14 PM CDT, 13 hours 2 minutes earlier.

Area forecast discussion, Apr 20, 3:14 PM CDT, 13 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT FRI APR 20 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
MAIN FORECAST CONCERNS ARE THE SHOWER AND THUNDERSTORM CHANCES
THROUGH THE WEEKEND. HAVE GENERALLY FOLLOWED GFS GUIDANCE...BUT NAM
VERY SIMILAR AND BOTH IN GOOD AGREEMENT WITH CURRENT FORECAST TRENDS.

THUNDERSTORMS DEVELOPED RAPIDLY DURING THE AFTERNOON IN NORTHEAST
SOUTH DAKOTA AND CONTINUE TO MOVE TO THE NORTHEAST. HOWEVER...THE
STORMS ARE WEAKENING AS THEY MOVE AWAY FROM THE AXIS OF INSTABILITY.
THIS FEATURE HAS BEEN FORECAST BY THE MODEL FOR MANY DAYS...SO
EXPECT THUNDERSTORMS THIS EVENING MAINLY ACROSS EASTERN PORTIONS OF
THE CWA. INSTABILITY IS LIMITED...SO AM NOT EXPECTING WIDESPREAD
SEVERE WEATHER. AFTER MIDNIGHT...WILL CONTINUE TO HAVE A CHANCE FOR
THUNDERSTORMS MAINLY IN THE SOUTH.

FOR SATURDAY...MOISTURE AND INSTABILITY WILL BE INCREASING ACROSS
EASTERN PORTIONS OF THE CWA IN THE SOUTHERLY FLOW. STILL EXPECTING
DEWPOINT TEMPERATURES TO CLIMB TO AROUND 50 IN THE SOUTHEAST PORTION
OF THE CWA ON SATURDAY. SIGNIFICANT INSTABILITY WITH GOOD WIND SHEAR
PROFILES SUGGEST A HIGHER POTENTIAL FOR SEVERE WEATHER ACROSS THE
SOUTHEAST PORTION OF THE CWA SATURDAY AFTERNOON AND EVENING.
THUNDERSTORM CHANCES WILL DECREASE TO THE WEST. GFS STILL INDICATES
THUNDERSTORMS CHANCES WILL END FROM WEST TO EAST ON SUNDAY AS THE
UPPER TROUGH WEAKENS AND LIFTS NORTHEAST.

NEXT UPPER TROUGH BEGINS TO AFFECT THE AREA BY MONDAY...BELIEVE MAIN
AFFECTS OF THIS TROUGH WILL STAY SOUTH OF THE FORECAST AREA.
SO...HAVE GENERALLY LEFT THE AREA DRY FOR SUNDAY NIGHT THROUGH
MONDAY NIGHT.

LITTLE CHANGE NEEDED TO TEMPERATURE FORECASTS IN THE SHORT TERM.
SATURDAY WILL BE A BIT COOLER DUE TO CLOUD COVER AND SHOWERS...BUT
HIGHS SHOULD BE BACK IN THE 60S ON SUNDAY WITH MORE SUNSHINE.
TEMPERATURES NEAR NORMAL FOR TUESDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY
STILL LOOKS AS THOUGH THE STORM SYSTEM MOVING ACROSS THE CENTRAL
PLAINS WILL CONFINE ITS ENERGY SOUTH OF THE FORECAST AREA FOR
TUESDAY. WEDNESDAY WILL SEE A BRIEF WARMUP AS SOUTHERLY LOW LEVEL
FLOW AND A SHORT WAVE RIDGE MOVES ACROSS THE NORTHERN PLAINS. THE
NEXT CHANCE OF PRECIPITATION WILL BE LATE WEDNESDAY NIGHT
WEST...THEN SPREADING INTO THE REMAINDER OF WEST AND CENTRAL NORTH
DAKOTA THURSDAY AND THURSDAY NIGHT AS A SURFACE TROUGH AND AN UPPER
LEVEL SHORT WAVE MOVES THROUGH THE REGION. SLIGHTLY COOLER
TEMPERATURES DUE TO INCREASED CLOUDS ON THURSDAY...THEN CONTINUED
SEASONAL AND DRY ON FRIDAY UNDER NORTHWEST FLOW ALOFT.

&&

.AVIATION...
-TSRA AND -SHRA WILL SPREAD SOUTH TO NORTH THIS EVENING AND
OVERNIGHT AS A SURFACE TROUGH SLIDES INTO THE NORTHERN PLAINS. MVFR
CIGS AND VIS WILL ACCOMPANY THE PRECIPITATION. SHOWERS AND
THUNDERSTORMS WILL THEN CONTINUE FOR MUCH OF SATURDAY DAYTIME AND
EVENING OVER PORTIONS OF WEST AND CENTRAL NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JF/NH
Hazardous weather outlook, Apr 20, 3:40 PM CDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT FRI APR 20 2007

NDZ018>020-031>037-040>048-050-051-212045-
DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
340 PM CDT FRI APR 20 2007 /240 PM MDT FRI APR 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL NORTH DAKOTA TONIGHT. SEVERE STORMS ARE
POSSIBLE OVER THE FAR SOUTHEASTERN FORECAST AREA THIS
EVENING...WITH THE MAIN THREATS BEING MARGINAL SEVERE HAIL AND
SOME DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FOR SATURDAY AFTERNOON
AND SATURDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS
DEVELOPING OVER PORTIONS OF THE CENTRAL AND EASTERN FORECAST AREA.
LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE PRIMARY
THREATS...ALTHOUGH THERE IS ALSO THE POSSIBILITY OF TORNADOES WITH
THE BETTER ORGANIZED STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY SEVERE WEATHER TO LOCAL LAW
ENFORCEMENT OR THE BISMARCK NATIONAL WEATHER SERVICE.

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF CENTRAL NORTH
DAKOTA SATURDAY AFTERNOON AND EVENING.

NDZ001>005-009>013-017-021>023-025-212045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER-
340 PM CDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP SATURDAY MORNING ACROSS
THE NORTHERN HALF OF NORTH DAKOTA...AND CONTINUE INTO THE
AFTERNOON AND EVENING HOURS. SEVERE STORMS ARE POSSIBLE ACROSS THE
CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA DURING THE
AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LARGE HAIL
AND DAMAGING WINDS. ALTHOUGH REMOTE...TORNADOES ARE POSSIBLE WITH
THE BETTER ORGANIZED STORMS EXPECTED ACROSS THE EAST CENTRAL AND
SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY SEVERE WEATHER TO LOCAL LAW
ENFORCEMENT OR THE BISMARCK NATIONAL WEATHER SERVICE.

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF CENTRAL NORTH
DAKOTA SATURDAY AFTERNOON AND EVENING.

HEINERT

Nearby

Flash Flood Watches in North Dakota, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.